Nebraska, 2014High Wind in Nebraska, April 23, 2014
April 23, 2014 · NWS OAX · 1 event in 1 county or zone
Strong winds were observed behind a weak band of showers and isolated thunderstorms in parts of northeast Nebraska during the evening of April 23rd. These winds, estimated near 65 mph, produced minor damage to trees and power lines in Wisner.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were observed behind a weak band of showers and isolated thunderstorms in parts of northeast Nebraska during the evening of April 23rd. These winds, estimated near 65 mph, produced minor damage to trees and power lines in Wisner.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 23, 1:45 PM CST, 7 hours 5 minutes earlier.
Area forecast discussion, Apr 23, 1:45 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT WED APR 23 2014
.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 245 PM CDT WED APR 23 2014
UPPER AIR CHARTS FROM 12Z SHOWED THE FOLLOWING. STRONGEST 300 MB
WINDS WERE AROUND 120 KNOTS WITH A JETSTREAK MOVING SOUTHEAST OVER
THE GREAT LAKES REGION. A BROAD AREA OF HEIGHT FALLS AT 500 MB
EXTENDED FROM SOUTHERN ALBERTA AND SASKATCHEWAN INTO ARIZONA AND
NEW MEXICO...WITH A MAX OF AROUND 130 METERS IN WESTERN WYOMING.
THERMAL RIDGE AT 700 MB WAS OVER THE WESTERN HIGH PLAINS. AT 850
MB...A NARROW ZONE OF MOISTURE WAS SURGING NORTH INTO NEBRASKA
THAT ORIGINATES IN TEXAS.
AS OF 2 PM...CAP WAS WEAKENING TO OUR WEST AND STORMS SHOULD START TO
FIRE IN THE NEXT 1-2 HOURS. THE POTENTIAL FOR SEVERE WEATHER AND
HEAVY RAIN TONIGHT ARE THE MAIN FORECAST CONCERNS. IT APPEARS THAT
THE HEAVIEST PCPN TONIGHT WILL BE CONCENTRATED ALONG AND BEHIND
THE COLD FRONT THAT WILL BE MOVING ACROSS THE FORECAST AREA
TONIGHT. EXPECT STORMS INITIALLY TO STAY MAINLY FROM CENTRAL INTO
NORTHEAST NEBRASKA...THEN PUSH EASTWARD. THE BEST COMBINATION OF
SHEAR AND INSTABILITY SHOULD STAY IN THE SLIGHT RISK AREA DEFINED
BY LATEST SPC DAY 1 OUTLOOK...WHICH LOOKS GOOD AND DOES AFFECT
PARTS OF OUR AREA. THE HIGHEST THREAT THOUGH IS EXPECTED TO REMAIN
TO OUR SOUTHWEST. LOCALLY HEAVY RAIN MAY OCCUR... WITH AMOUNTS
OVER ONE INCH... AS PRECIPITABLE WATER VALUES PEAK BETWEEN 1.25
AND 1.50 INCHES. EXPECT LOWS TO RANGE FROM THE MID 40S WEST OF
HIGHWAY 81 TO MID 50S NEAR THE MISSOURI BORDER.
THURSDAY...SOME LIGHT PCPN MAY LINGER IN OUR EASTERN ZONES IN THE
MORNING BUT THE AFTN SHOULD BE DRY. NORTHWEST WINDS WILL INCREASE
AND DEWPOINTS SHOULD DROP. JUST LOW LOW THEY DROP WILL BE
IMPORTANT FOR FIRE WEATHER CONDITIONS. FOR NOW WE DO EXPECT VERY
HIGH FIRE DANGER FOR PARTS OF EASTERN NEBRASKA. IF HEAVY RAIN DOES
NOT OCCUR AND DEWPOINTS END UP LOWER...EXTREME FIRE DANGER IS
POSSIBLE. THE OVERNIGHT SHIFT CAN LOOK AT THAT. HIGHS SHOULD REACH
THE UPPER 60S OR AROUND 70.
TEMPERATURES WILL BE THE MAIN CONCERN FROM THURSDAY NIGHT THROUGH
FRIDAY NIGHT AS PCPN CHANCES WILL REMAIN UNDER 15 PERCENT. SOME
STORMS MAY FIRE UP LATE FRIDAY NIGHT WITH THE LOW LEVEL JET OVER
EASTERN KANSAS OR POSSIBLY THE FAR SOUTHEAST CORNER OF NEBRASKA AS
HINTED AT BY THE NAM AND GFS. FOR NOW...WILL HOLD OFF ON TSTM
CHANCES UNTIL SATURDAY MORNING. MOISTURE AND INSTABLILITY WILL BE
ON THE INCREASE SATURDAY BUT WILL HOLD OFF ON HIGH POPS UNTIL
SATURDAY NIGHT.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT WED APR 23 2014
THINGS ARE SIMILAR IN THIS PERIOD COMPARED TO YESTERDAY. AT THE
START OF THIS PERIOD...WE EXPECT A TROUGH AT 500 MB TO BE OVER
THE ROCKIES...WITH TENDENCY FOR A CLOSED LOW OVER THE FOUR CORNERS
REGION.
THE 12Z CANADIAN AND ECWMF MODELS ARE A BIT SLOWER WITH THIS
FEATURE THAN THE GFS. THAT TREND ALSO CONTINUES THROUGH SUNDAY...
WHEN A CLOSED LOW SHOULD BE SOMEWHERE NEAR THE COLORADO/KANSAS
BORDER. EVEN AROUND THE WHOLE NORTHERN HEMISPHERE...THE PATTERN
WILL BECOME MORE AMPLIFIED...WHICH WILL TEND TO SLOW DOWN THE
PROGRESSION OF THINGS. SO...WILL INTRODUCE SMALL PCPN CHANCES
FOR SOME PARTS OF THE AREA BY SATURDAY MORNING...THEN HOLD ONTO
POPS THROUGH TUESDAY. AS THE CLOSED LOW DRIFTS OFF TO THE EAST
WE SHOULD DRY CONDITIONS...BUT BELOW NORMAL TEMPERATURES EARLY
NEXT WEEK.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1140 AM CDT WED APR 23 2014
ISOLATED SHOWERS AND A FEW RUMBLES OF THUNDER INTO EARLY
AFTERNOON...ALTHOUGH WILL ADD VCTS OR TSRA AS NEEDED...DUE TO LOW
CONFIDENCE IN COVERAGE FOR THE FIRST SIX HOURS. TSRA POTENTIAL
INCREASES AT KOFK AFTER 00Z AND AT KLNK AND KOMA DURING THE
EVENING WITH PRECIPITATION LASTING INTO THE OVERNIGHT HOURS. LOOK
FOR DETERIORATING MVFR CIGS WITH THE PRECIPITATION AFTER 00Z.SURFACE
WINDS WILL BE STRONG FROM THE SOUTHEAST AT 20 TO 26KTS SUSTAINED
DECREASING AFTER 00Z... AND BECOMING NORTHEAST AND NORTHWEST AND
INCREASING BETWEEN 00Z AND 12Z AT ALL TAF SITES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR NEZ045-052-053-067-
068-090>093.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR NEZ011-012-
015>018-030>034-042>044-050-051-065-066-078-088-089.
IA...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR IAZ055-056-069-079-
080-090-091.
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR IAZ043.
&&
SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...ZAPOTOCNYHazardous weather outlook, Apr 23, 8:23 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
923 PM CDT WED APR 23 2014
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
923 PM CDT WED APR 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE
THROUGH THE OVERNIGHT HOURS. IN THE MEANTIME...LOCALLY HEAVY RAIN
IS STILL POSSIBLE WITH STORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWER AND THUNDERSTORMS WILL AGAIN BE POSSIBLE LATER
THIS WEEKEND AND THE EARLY PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Special weather statement, Apr 23, 4:11 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT WED APR 23 2014
NEZ030-232245-
BOONE NE-
511 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR BOONE COUNTY UNTIL 545 PM CDT...
AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPALDING...OR 30 MILES EAST OF ORD...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBION...CEDAR RAPIDS...PETERSBURG...PRIMROSE AND LORETTO.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN NEBRASKA.
LAT...LON 4187 9816 4191 9784 4166 9784 4148 9829
4177 9830
TIME...MOT...LOC 2211Z 233DEG 35KT 4160 9834
CHERMOKSpecial weather statement, Apr 23, 5:18 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
618 PM CDT WED APR 23 2014
NEZ016-017-030-031-240000-
MADISON NE-ANTELOPE NE-PIERCE NE-BOONE NE-
618 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHEASTERN BOONE...
SOUTHEASTERN ANTELOPE...AND SOUTHERN PIERCE COUNTIES UNTIL 700 PM
CDT...
AT 617 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 9 MILES EAST OF PETERSBURG TO 6 MILES
NORTHEAST OF NEWMAN GROVE. THE STORMS WERE MOVING NORTHEAST AT 40
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...BATTLE CREEK...MEADOW GROVE...HADAR AND TILDEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN NEBRASKA.
LAT...LON 4214 9786 4213 9737 4192 9738 4174 9760
4174 9765 4186 9798
TIME...MOT...LOC 2317Z 223DEG 36KT 4186 9790 4180 9767
CHERMOKHigh Wind, Antelope
- When
- April 23, 8:50 PM CST
- Where
- Antelope forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
The strong non-thunderstorm winds were responsible for some tree and power line damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Nebraska, April 23 to 24, 2014$60,000 · 2 in hail · 22 events
- Damaging Wind and High Wind in Kansas, April 23, 2014$110,000 · 61 kt wind · 9 events
- Wildfire in New Jersey, April 23 to 26, 2014$50,000 · 3 events
- Hail in Texas, April 23, 2014$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, April 23, 20141.5 in hail · 17 events
- Hail in Texas, April 23, 20141.75 in hail · 11 events
- Hail and Damaging Winds in Oklahoma, April 23, 20141.75 in hail · 10 events
- Hail in Kansas, April 23, 20141.75 in hail · 10 events
- Hail and Damaging Winds in Texas, April 23, 20141.5 in hail · 10 events
- Hail and Damaging Wind in Texas, April 23, 20141.5 in hail · 6 events
- Hail in Texas, April 23, 20141.5 in hail · 4 events
- Hail in Texas, April 23, 20142 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504808.